Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 23, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jun 19, 2018, 6:27 PM CDT for Franklin County, Webster County, Nebraska; Jewell County, Smith County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2018, 6:27 PM CDT (23:27 UTC)
- Expired
- Jun 19, 2018, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Jewell County, KS, Smith County, KS, Franklin County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 47 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:30 PM CDT | TSTM WND GST 52 | 2 N Franklin, NE | |
| Jun 19, 6:35 PM CDT | HAIL 2 | 3 E Franklin, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -177 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
714
WFUS53 KGID 192327
TORGID
KSC089-183-NEC061-181-200000-
/O.NEW.KGID.TO.W.0023.180619T2327Z-180620T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
627 PM CDT TUE JUN 19 2018
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northwestern Jewell County in north central Kansas...
Northern Smith County in north central Kansas...
Southeastern Franklin County in south central Nebraska...
Southern Webster County in south central Nebraska...
* Until 700 PM CDT.
* At 626 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Franklin, or 33 miles northeast of Phillipsburg,
moving east at 35 mph. Another severe thunderstorm was over
northern Smith county...north of Smith Center. This storm may also
be capable of producing a tornado.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Riverton around 635 PM CDT.
Inavale around 645 PM CDT.
Red Cloud around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3994 9906 4021 9893 4003 9827 3973 9843
TIME...MOT...LOC 2326Z 291DEG 31KT 4010 9887
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Kelley2 follow-up statements
931
WWUS53 KGID 192343
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
643 PM CDT TUE JUN 19 2018
KSC089-183-NEC061-181-200000-
/O.CON.KGID.TO.W.0023.000000T0000Z-180620T0000Z/
Jewell KS-Smith KS-Franklin NE-Webster NE-
643 PM CDT TUE JUN 19 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN JEWELL...NORTHEASTERN SMITH...SOUTHEASTERN FRANKLIN AND
SOUTHERN WEBSTER COUNTIES...
At 643 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Riverton, or 35 miles southwest of Hastings, moving
east at 30 mph. Another severe thunderstorm was over northern Smith
county...north of Smith Center
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Red Cloud around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3990 9894 4018 9882 4003 9827 3973 9843
TIME...MOT...LOC 2343Z 258DEG 27KT 4014 9871
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Kelley767
WWUS53 KGID 192354
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
654 PM CDT TUE JUN 19 2018
KSC089-183-NEC061-181-200003-
/O.EXP.KGID.TO.W.0023.000000T0000Z-180620T0000Z/
Jewell KS-Smith KS-Franklin NE-Webster NE-
654 PM CDT TUE JUN 19 2018
...THE TORNADO WARNING FOR NORTHWESTERN JEWELL...NORTHEASTERN
SMITH...SOUTHEASTERN FRANKLIN AND SOUTHERN WEBSTER COUNTIES WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning is no longer appears capable of
producing a tornado. Therefore, the warning will be allowed to
expire. However small hail, gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 3990 9894 4018 9882 4003 9827 3973 9843
TIME...MOT...LOC 2353Z 291DEG 31KT 4011 9860
$$
KelleyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 19, 1:55 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 19, 1:55 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
155 PM CDT Tue Jun 19 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 149 PM CDT Tue Jun 19 2018
Attention remains on the potential for severe weather and heavy
rain/flooding this evening and tonight. The weather pattern remains
active with a potent closed upper low edging east of the northern
Rockies with a lead shortwave lifting out of the base of the trough
across CO, which will interact with a frontal boundary across the
plains later today/tonight. The surface boundary this morning was
oriented from southeast CO, northeast to KHYS to K61 to KLNK and the
front has lifted a little farther to the north early this
afternoon.
Short term models suggest a couple areas for storm development, with
the first round of storms initiating along the front across western
KS/southwest Neb with continued development along the boundary
through the evening. While to the west, convection over Wyoming is
expected to sustain and reach our area after dark and move through
during the overnight hours. The environment will be favorable for
strong to severe storms especially focused along the boundary for
our southern zones, as instability averages 2500 j/kg with
effective shear around 30kts. The primary storm threats will be
large hail and damaging winds, however an isolated tornado cannot
be ruled out through the evening.
Heavy rainfall and the potential for flooding is the next concern
from the storms with precipitable water values of 1.5" to 1.75"
which are 150 to 200 percent of normal for this time of year. While
it's been fairly dry for most areas, the precipitation rates and
amounts from the storms is a concern. The Belgrade area picked up
1.5" of rain in just 20 minutes this morning and rainfall rates of 1
to 2 inches an hour may be realized. Given the potential for heavy
rain and flooding, the flash flood watch has been expanded farther
north along the boundary where confidence in heavy rain potential is
higher. Rain amounts across our central zones is a little more
uncertain, in between or on the northern edge of convection in the
evening and on the southern end of the high plains storms tonight.
Showers and thunderstorms may be ongoing/linger into the day
Wednesday or redevelop under the influence of the mid/upper low
pressure system across the plains, but severe weather chances
diminish and focus along the frontal boundary to our east. We've
been talking about the arrival of cooler weather for awhile now, and
temps Wednesday will reflect the post frontal airmass with highs in
the 70s to low 80s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 149 PM CDT Tue Jun 19 2018
Models are not in complete agreement on the progression of the upper
low across the plains on Thursday with the NAM the slowest and
farthest south and west, tracking the system through eastern KS vs
Kansas City area on other models. Regardless, on the back side of
the system, wraparound showers will remain possible through the
day. Thursday will also see a continuation of the cool conditions
with highs mainly 70 to 75 degrees, and as previous shift
mentioned, gusty north winds may make it feel even cooler.
Friday is still shaping up to be dry in between weather systems in
shortwave ridging/rising heights behind the departing upper low.
Temps will recover to some degree, but still below normal in the 70s
to low 80s. The pattern turns active again Friday night and
continues through the weekend and into next week as a series of
shortwave troughs cross the Central Plains. While each day will
not be a rainout, multiple chances for showers and storms exist,
providing the chance for beneficial rains.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1212 PM CDT Tue Jun 19 2018
Complicated TAF period with low clouds this morning at IFR, which
have recently raised to MVFR. Generally expect MVFR clouds through
the day with chances for showers and storms increasing heading
into the evening and overnight hours. Strong to severe storms are
possible, with hail/wind the primary hazards. Brunt of precip
should move east of the terminals Wednesday morning with low cloud
remaining possible into the daylight hours.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ076-077-
082>087.
KS...Flash Flood Watch through Wednesday morning for KSZ005>007-
017>019.
&&
SHORT TERM...Fay
LONG TERM...Fay
AVIATION...FayHazardous weather outlook, Jun 19, 1:48 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 148 PM CDT Tue Jun 19 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 148 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This afternoon and Tonight. Strong to severe thunderstorms are possible today, primary from 4 pm and into the overnight hours. The storms will be capable of producing large hail the size of ping pong balls and damaging winds to 70 mph. In addition, an isolated tornado cannot be ruled out, primarily southwest of the tri-cities. Areas of heavy rainfall accompanying the storms may lead to localized flooding. A flash flood watch is in effect for all of north central Kansas and locations south of a line from Cambridge to Clay Center and Geneva, Nebraska. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Except for the daytime of Friday, there are intermittent chances for thunderstorms each day through Monday. Severe weather is unlikely Wednesday through Friday, and it is too early to accurately evaluate the severe risk into the weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jun 19, 5:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL DESHLER 40.14N 97.72W
06/19/2018 E1.00 INCH THAYER NE PUBLIC
REPORT VIA TWITTER.
&&
THIESLocal storm report, Jun 19, 5:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD 2 S HUNTLEY 40.19N 99.29W
06/19/2018 HARLAN NE EMERGENCY MNGR
&&
THIESLocal storm report, Jun 19, 5:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 N ALMA 40.16N 99.36W
06/19/2018 E0.88 INCH HARLAN NE PUBLIC
PUBLIC REPORT RELAYED THROUGH EM.
&&
THIESLocal storm report, Jun 19, 5:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 NE DESHLER 40.16N 97.70W
06/19/2018 M1.00 INCH THAYER NE FIRE DEPT/RESCUE
&&
THIESLocal storm report, Jun 19, 6:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 8 WNW HUNTLEY 40.25N 99.43W
06/19/2018 E2.75 INCH HARLAN NE PUBLIC
&&
THIESLocal storm report, Jun 19, 6:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
618 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 SE AXTELL 40.42N 99.05W
06/19/2018 E1.25 INCH KEARNEY NE STORM CHASER
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:02 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 16 min |
| Jun 18, 8:37 PM CDT | Special Weather Statement | GID | Adams | 23 min |
| Jun 18, 8:56 PM CDT | Special Weather Statement | GID | Nuckolls | 34 min |
| Jun 18, 9:40 PM CDT | Special Weather Statement | GID | Nuckolls, Thayer | 50 min |
| Jun 18, 9:50 PM CDT | Special Weather Statement | GID | Fillmore | 25 min |
| Jun 19, 3:10 AM CDT | Flash Flood Watch | GID | Franklin, Furnas, Harlan, Webster | 11 hr |
| Jun 19, 5:42 AM CDT | Special Weather Statement | GID | Greeley | 48 min |
| Jun 19, 6:05 AM CDT | Special Weather Statement | GID | Greeley | 25 min |
| Jun 19, 6:34 AM CDT | Special Weather Statement | GID | Nance | 26 min |
| Jun 19, 6:47 AM CDT | Severe Thunderstorm Warning | GID | Nance | 28 min |
| Jun 19, 1:45 PM CDT | Flash Flood Watch | GID | Clay, Fillmore, Franklin, Furnas, Harlan, Nuckolls and 2 more | 14 hr |
| Jun 19, 3:41 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 49 min |
| Jun 19, 4:13 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 47 min |
| Jun 19, 4:27 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 33 min |
| Jun 19, 4:32 PM CDT | Areal Flood Advisory | GID | Thayer | 3 hr |
| Jun 19, 4:37 PM CDT | Tornado Warning | GID | Furnas, Gosper | 38 min |
| Jun 19, 4:51 PM CDT | Areal Flood Advisory | GID | Furnas, Gosper, Phelps | 3 hr |
| Jun 19, 5:04 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 41 min |
| Jun 19, 5:11 PM CDT | Tornado Warning | GID | Franklin, Harlan, Kearney, Phelps | 34 min |
| Jun 19, 5:19 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 41 min |
| Jun 19, 5:29 PM CDT | Tornado Warning | GID | Harlan | 31 min |
| Jun 19, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Kearney | 46 min |
| Jun 19, 5:54 PM CDT | Tornado Warning | GID | Franklin, Harlan | 36 min |
| Jun 19, 5:57 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 48 min |
| Jun 19, 6:15 PM CDT | Tornado Warning | GID | Webster | 30 min |
| Jun 19, 6:24 PM CDT | Areal Flood Advisory | GID | Harlan | 3 hr |
| Jun 19, 6:31 PM CDT | Flash Flood Warning | GID | Thayer | 6 hr |
| Jun 19, 6:36 PM CDT | Tornado Warning | GID | Webster | 24 min |
| Jun 18, 8:26 PM CDT | Special Weather Statement | GID | Smith | 34 min |
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 30 min |
| Jun 18, 9:13 PM CDT | Special Weather Statement | GID | Jewell | 47 min |
| Jun 18, 9:43 PM CDT | Severe Thunderstorm Warning | GID | Smith | 32 min |
| Jun 18, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks, Smith | 45 min |
| Jun 18, 10:22 PM CDT | Special Weather Statement | GID | Jewell | 38 min |
| Jun 18, 10:45 PM CDT | Special Weather Statement | GID | Mitchell | 30 min |
| Jun 18, 10:59 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| Jun 18, 11:12 PM CDT | Special Weather Statement | GID | Mitchell | 48 min |
| Jun 19, 4:18 PM CDT | Special Weather Statement | GID | Jewell | 27 min |
| Jun 19, 4:44 PM CDT | Special Weather Statement | GID | Jewell | 31 min |
| Jun 19, 4:53 PM CDT | Special Weather Statement | GID | Jewell | 22 min |
| Jun 19, 5:19 PM CDT | Areal Flood Advisory | GID | Mitchell | 3 hr |
| Jun 19, 5:36 PM CDT | Special Weather Statement | GID | Mitchell | 24 min |
Nearby
Tornado Warnings in Nebraska, 2018Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.